Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: How much zinc is too much/how much zinc has adverse effects?


 Tess1129 - Wed Sep 10, 2008 6:40 pm

Hello,

I've recently been taking zinc supplements to ward off cold and sore throat symptoms. (Someone told me that it can boost my immune system). I have been taking 100mg of zinc for periods of about 5 days until I feel better, and about 50mg the other days when I'd remember to take vitamins. Lately, though, I've been getting dizzy spells about twice a month for short periods of time. I also feel a general tiredness and malaise. After doing a little research, I've realized that I've probably been taking too much, as most people recommend to take no more than 45mg of zinc a day. I have two questions:

How long will it take for what I think are zinc side effects to go away?
Have I done any longterm damage in taking too much zinc?

Thanks so much.
 Debbie Miller, RN - Thu Oct 02, 2008 7:59 pm

User avatar Hello,
I would not expect any real problem unless you were exceeding 2 gms per day. So, even though you took more than recommended, it is not likely to have caused your symptoms but each person is different. I would not expect long-term or serious damage from a short term episode such as you describe. Remember that just because something is over-the-counter or "natural" it is not necessarily safe for you and more isn't always better.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us